On Tuesday I had an in-office appt with my LLMD, which as many of you know I travel a distance for so I've not been "around" much otherwise.
Anyway, we went over a bunch of labs that were drawn for in July. I had another Igenex western blot, and it is almost completely negative but there is till some indications at bands 39 and 41. One result from the testing that I found interesting is that my CD57 is low, around a 42 (unsure of the units). Before I started treatment, it was around 125! My doc just said that in some people CD57 shows different trends than in others, but that the current low level is consistent with how I'm feeling lately.
My glucose and cholesterol were in very very good shape, which is a good thing because I am overweight/obese. My doc was actually surprised my numbers were so good given my size. I think this must be a testament to the exercise that I do. So while I'm still super-frustrated with my size it is encouraging to keep up with working out to keep my cholesterol and blood sugar in such a good place.
As usual, my SED rade and c-reactive protein were both high, but not at their all-time high values. My vit D was a bit low, and other than that I think most of my results were in range.
I spoke with him about how earlier this summer, since my last in-person appt in May, I had some of my best weeks ever, and went on to describe how that all came crashing down after I switched my abx to tindamax/factive. I told him how frustrating/concerning it is that my good days now in 2011 are much better than my good days in 2009, but my bad days in 2011 are almost as bad as my bad days ever were.
He agrees with me that we need to get me back to where I was before the severe Herxing that I experienced from pulsing tindamax and factive. So for now I'm actually off abx for awhile, and will begin A-Bart, an herbal tincture for bart treatment. I'll also be doing a couple of weeks of daily diflucan in case off of my abx have caused any fungal issues. I'm ok with the plan. While it sounds like a detour instead of waging forward, this back-slide was major and I need to get back to a better baseline.
I suppose I should explain my symptoms lately since this backslide: Terrible fatigue that also destroys my ability to concentrate/focus, lots of inflammation (rheumatism, burning sensations in skin, sore feet, ...), neuro symptoms, headaches, eye problems...None of this stuff is new, I'd say the only possibly new problem I've had lately is feeling like my head is packed with mud. I'm not sure how else to describe it, it's just an awful sick feeling in my head that feels terribly "wrong." I've experienced other headaches through my illness, but the details of how it is lately is a bit different.
The fatigue is the most disabling, as it also takes out my cognitive function which is what I need for my line of work. Lately I often wake up feeling exhausted, never a good sign. And even after drinking coffee and taking my cortisol, I still feel so heavy and tired I want to go right back to bed. In fact, I have on several occasions when despite my efforts to "jumpstart" my body, I was just too sick and tired to work and instead stayed home. While I missed almost no work all summer, in August I've missed alot, grrr.
I've been off all abx for close to a week now, but have not yet started the A-Bart. But I think I am "coming out" of the Herx, and I've felt a bit more comfortable and capable the last couple of days. I need to go out of town in less than a week, so I think I'll wait until I'm back from travel to start my new regimen.
I did ask my LLMD point blank if he had any idea how much longer my recovery could last. He still is optimistic that I can fully get well, but he keeps saying "it's not a race," which I try to understand but of course it is frustrating. (December will mark 3 years of abx for me...) He said that given the dramatic Herx and setback, he wouldn't even want to put a time on how much more treatment I'll need at this point. He said after we see how I respond to the A-Bart he may be willing to offer a timeframe for actually finishing treatment.
He went on to say that he sees my situation in a portion of his patients, those who Herx very badly and take a long time to get well. He says that he is not sure what factors in to this, and that it could just be a subtle difference in genetics that makes it so much more difficult for some to recover relative to others. But again, I have improved and gotten a lot better over time, so I don't feel totally at a loss. Just a bit frustrated that Lyme and co still play such as a starring role in my life...
Anyway, kinda of a long update without much substance. And the beat goes on...
My doctor just informed me that Bartonella causes a low CD57. Maybe you still have some Bart to deal with. Let us know how the herbal tincture works. I never heard of A-Bart. Hope you feel better soon.
You are right that in general steroids are not compliant with Lyme treatment, because many steroids can shut down the immune system. However, the cortisol is something the body does and is supposed to produce, and the dose I take is less than the physiological amount the body produces, so I don't get the bad effects of steroids from my small dose. I take it for adrenal fatigue.
ree427, my doc does indeed say that Bart is my primary culprit. I'm still reading up on the A-Bart myself, I'll let you know how it goes. I'm glad to be off abx for at least a bit.
thank you for the update--i have been thinking about you. i am sorry there isn't a clear end in sight according to your LLMD, but i am also glad to know that you are starting to feel that you are rounding a corner. i hope this herxing business is behind you very soon.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.